Oklahoma, 2016

High Wind in Oklahoma, November 27, 2016

November 27, 2016 · NWS AMA · 1 event in 1 county or zone

A developing upper level trough and surface cold front extending south from a developing surface low pressure over western Kansas brought windy conditions to the region. A north-south front was moving due east across the Panhandles during the late morning/early afternoon hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A developing upper level trough and surface cold front extending south from a developing surface low pressure over western Kansas brought windy conditions to the region. A north-south front was moving due east across the Panhandles during the late morning/early afternoon hours. The strong lower and mid level winds helped to compact surface isobars to make for windy conditions ahead of and along the main cold front, especially as skies began to clear and the Panhandles region; then mixed out very well ahead of the main surface feature. This resulted in a handful of high wind reports across the Panhandles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 27, 6:05 AM CST, 4 hours 26 minutes earlier.

Area forecast discussion, Nov 27, 6:05 AM CST, 4 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
605 AM CST Sun Nov 27 2016

.AVIATION...
For the 12Z TAFs, MVFR cigs at KGUY and KDHT along with IFR cigs at
KAMA will erode by late this morning. The greatest threat for some
light rain showers will be at KGUY, with lowest chance at KAMA. Have
omitted mention of this element due to uncertainty in timing. After
low cigs dissipate later this morning, wind speeds and some blowing
dust will become the primary hazards through the afternoon hours at
all terminal sites, with an AWW in effect for KAMA from 16Z until
00Z. Winds will diminish near or just after sunset at all TAF sites.

Andrade

&&

.PREV DISCUSSION... /Issued 451 AM CST Sun Nov 27 2016/

DISCUSSION...
Latest water vapor imagery shows strengthening upper low moving into
NW states while broadening shortwave trough advanced eastward over
the Rockies. Low clouds and patchy drizzle has moved over most of
the area except for the OK Panhandle as low level moisture feeds
in from the south. Some drizzle or mist is likely through the
morning hours but fog should not be an issue with surface winds in
excess of 20 mph in the AM. Some echoes are showing up on radar in
central NM. CAMs are consistent with bringing this activity eastward
across the Panhandles between 12z and 18z. This is also supported
in RAP/NAM showing some LSA in association with shortwave trough
crossing area. A dryline is also expected to develop as leeside
cyclogenesis ensues across the front range of NE CO. This should
help increase shower activity some late this morning especially
for eastern Panhandles. While forecast soundings do show some very
weak elevated instability with mid level cooling (~100
J/kg)...opted to keep thunder mention limited to far east where
convergence along dryline is maximized. Increased pops especially
across the northern and eastern CWA to account for these trends
for the morning hours. Clouds and showers will quickly be replaced
with very dry air and clear skies as the dryline pushes east of
the areas by this afternoon.

The Strengthening surface low will help tighten the pressure
gradient across the region today. The isallobaric wind response
along with a strong low and mid level jet will lead to very windy
conditions across the Panhandles. Strong southwest winds sustained
at 30 to 35 mph with gust up to 55 mph are expected generally across
the northwestern half of the CWA late this morning through the
afternoon where the best mixing and dry air intrusion is expected. A
Wind Advisory has been issued to account for this. At this time
winds are expected to stay below advy criteria in the southeastern
half of the CWA where clouds will be slower to exit as the dryline
shifts eastward...but will need to monitor closely for possible
addition of counties if winds are stronger than expected. The
downsloping winds will help temperatures rise quickly into the
60s and 70s this afternoon as very dry air behind the dryline
filters in leading to elevated fire weather conditions (see Fire
WX discussion).

Beyond Sunday models keep large scale trough over CONUS with a much
cooler and drier air mass in place over the Panhandles. A closed low
over the northern plains will help push a cold front into the
area Tuesday into Wednesday. Guidance suggest BL moisture will be
very limited along with any forcing which has lead to a dry
forecast for Tuesday. It looks like the next decent shot at
getting some precip will be next weekend as the GFS and Euro are
in fairly good agreement on cutoff upper low moving out over Baja
Peninsula towards the end of next week and eventually working
towards the southern Plains. Both models show 850 mb temps below 0
degrees celsius Friday through at least Saturday as isentropic
ascent increases across the area. This would suggest any precip
would most likely be snow. However...due to models poor handling
of elevated warm layers and the fact that a lot can change over
the next 4 to 5 days...kept rain/snow mix in for now. The current
track of upper low supports keeping best precip chances across the
southern Texas Panhandle. Stay tuned for updates on the evolution
of this storm system!

Ward

FIRE WEATHER...
Elevated fire weather conditions are expected over most of the
western half of the CWA this afternoon generally between 12 PM and 6
PM. Winds will be strong with 20 foot winds near 30 mph during
the late morning and afternoon hours. Gusts up to 55 mph can not
be ruled out. The RH is the biggest questions mark depending on
how fast the drier air comes in prior to winds decreasing and
whether or not a wetting rain occurs to affect fuel conditions as
the dryline passes through this morning. At this time min RH is
expected to drop to around 18 percent a few hours before winds
decrease and thus a Fire Danger Statement has been issued for the
western half of the outlook area. Another round of elevated
conditions are possible Monday afternoon mainly confined to the
southwestern Texas Panhandle where twenty foot winds will increase
above threshold at 20 to 25 mph and RH will drop just below 20
percent.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...Wind Advisory from 10 AM this morning to 6 PM CST this evening
     for the following zones: Dallam...Deaf Smith...Hansford...
     Hartley...Moore...Oldham...Sherman.

OK...Wind Advisory from 10 AM this morning to 6 PM CST this evening
     for the following zones: Beaver...Cimarron...Texas.

&&
Hazardous weather outlook, Nov 27, 5:02 AM CST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
502 AM CST SUN NOV 27 2016

OKZ001>003-TXZ001>020-272315-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
502 AM CST SUN NOV 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

STRONG SOUTHWEST WINDS AROUND 30 TO 35 MPH WITH GUSTS UP TO 55 MPH
ARE EXPECTED LATE THIS MORNING THROUGH THE AFTERNOON ACROSS THE
OKLAHOMA PANHANDLE AND THE WESTERN AND NORTHWESTERN TEXAS
PANHANDLE. A WIND ADVISORY HAS BEEN ISSUED IN THESE LOCATIONS FROM
10 AM TO 6 PM TODAY.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON
ACROSS THE OKLAHOMA PANHANDLE AND THE WESTERN TEXAS PANHANDLE.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE FAR EASTERN
PANHANDLES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE OVER THE
SOUTHWESTERN TEXAS PANHANDLE MONDAY AFTERNOON.

WINTER PRECIPITATION IS POSSIBLE ON FRIDAY AND SATURDAY ACROSS THE
TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD STAY ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON ACROSS THE
OKLAHOMA PANHANDLE AND THE WESTERN HALF OF THE TEXAS PANHANDLE AND
AGAIN MONDAY ACROSS THE SOUTHWESTERN TEXAS PANHANDLE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Texas

When
November 27, 10:31 AM CST
Where
Texas forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662453.